Nebraska, 2016Hail in Nebraska, March 29, 2016
March 29, 2016 · NWS OAX · 1 event in 1 county or zone
Thunderstorms developed early in the morning on the 29th of March over central and southern Nebraska associated with a low-level jet and moisture returning to the central Plains. These thunderstorms, largely non-severe, moved northeast across northeast Nebraska during the morning on the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed early in the morning on the 29th of March over central and southern Nebraska associated with a low-level jet and moisture returning to the central Plains. These thunderstorms, largely non-severe, moved northeast across northeast Nebraska during the morning on the 29th. One thunderstorms near Albion became briefly severe producing large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 29, 5:41 AM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Mar 29, 5:41 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
641 AM CDT TUE MAR 29 2016
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT TUE MAR 29 2016
TEMPERATURES AND PRECIP TIMING AS SURFACE LOW PRESSURE TRACKS
ACROSS THE AREA WILL BE MAIN CONCERNS DURING THE PERIOD.
SOME LIGHT SHOWERS WERE SHOWING UP ON RADAR EARLY THIS MORNING
MOVING INTO THE AREA FROM SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS IN ASSOCIATION WITH WARM ADVECTION. THE CHANCE OF SHOWERS
WILL EXTEND THROUGH THE MORNING ACROSS EASTERN NEBRASKA WITH
ACTIVITY MOVING NORTH OF THE AREA BY AFTERNOON. LOW PRESSURE WILL
INTENSIFY OVER EASTERN COLORADO THIS AFTERNOON WITH SURFACE
GRADIENT INCREASING ACROSS THE CENTRAL PLAINS. AS A RESULT SOUTH
WINDS WILL BE PICKING UP DURING THE DAY BECOMING RATHER STRONG BY
THIS AFTERNOON.
STRONG BAROCLINIC ZONE DEVELOPS TONIGHT FROM WESTERN NEBRASKA INTO
SOUTHEAST SOUTH DAKOTA AND NORTH CENTRAL MINNESOTA WITH A TRAILING
SURFACE TROUGH/COLD FRONT INTO WESTERN KANSAS AND THE TEXAS
PANHANDLE. THESE TWO BOUNDARIES WILL BE THE PRIMARY FOCUS FOR
SHOWERS AND THUNDERSTORMS ACROSS THE REGION FOR TONIGHT INTO
THURSDAY AS THE SYSTEM MOVES EAST. BEST CHANCE FOR STRONG TO
SEVERE STORMS WILL BE FROM WEDNESDAY AFTERNOON INTO WEDNESDAY
EVENING AS THE FRONT MOVES INTO EASTERN PARTS OF THE FORECAST
AREA.
COLDER AIR FOLLOWS BEHIND THE FRONT WEDNESDAY NIGHT WITH SHOWERS
EXPECTED TO CONTINUE AS THE UPPER TROUGH MOVES THROUGH. SOME
LIGHT SNOW OR A MIX OF RAIN AND SNOW IS POSSIBLE IN NORTHWESTERN
PARTS OF THE FORECAST AREA WHERE COLDER AIR IS EXPECTED. THE
CHANCE OF RAIN OR SNOW WILL THEN CONTINUE INTO THURSDAY AND
THURSDAY NIGHT AS A SECOND TROUGH DROPS INTO THE REGION.
TEMPERATURES WILL BE ON THE WARM SIDE TODAY AND WEDNESDAY AHEAD OF
THE COLD FRONT THEN TURN COLDER FOR THURSDAY BEHIND THE FRONT.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 315 AM CDT TUE MAR 29 2016
PERIOD STARTS OFF COLD WITH THE UPPER TROUGH OVER THE AREA THEN
WARMS BY THE WEEKEND AND INTO EARLY NEXT WEEK AS FLOW BECOMES LESS
AMPLIFIED. MODELS DO BRING ANOTHER TROUGH INTO THE UPPER MIDWEST
ON MONDAY BUT KEEP PRECIP AND COLDER AIR TO OUR NORTH AND EAST.
HOPE THIS TREND WILL CONTINUE IN LATER RUNS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 623 AM CDT TUE MAR 29 2016
FORCING FOR ASCENT ASSOCIATED WITH A LOW-AMPLITUDE SHORT-WAVE
TROUGH COUPLED WITH ISENTROPIC UPGLIDE HAVE CONTRIBUTED TO AN
ARCING BAND OF SHOWERS AND TSTMS OVER CNTRL NEB THIS MORNING WITH
THIS ACTIVITY EXPECTED TO CONTINUE NEWD THIS MORNING. FORECAST
SOUNDINGS FOR KOFK INDICATE LITTLE IN THE WAY OF MUCAPE...SO ONLY
HAVE A MENTION OF -SHRA IN A TEMPO GROUP THROUGH MID MORNING.
OTHERWISE...EXPECT GUSTY SOUTH WINDS TO DEVELOP OWING TO A
DEEPENING LEE CYCLONE OVER ERN CO. HAVE A MENTION OF LLWS AT ALL
LOCATIONS UNTIL MID MORNING...AND THEN AGAIN TONIGHT. OTHERWISE...
INCREASING MOISTURE TRANSPORT WITHIN THIS SLY FLOW REGIME SHOULD
ALLOW CIGS TO GRADUALLY LOWER THROUGH THE FORECAST PERIOD WITH
PREVAILING MVFR CONDITIONS DEVELOPING LATE TONIGHT/EARLY
WEDNESDAY AT ALL THREE TAF SITES.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Mar 29, 3:10 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT TUE MAR 29 2016
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 AM CDT TUE MAR 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING...WITH A CHANCE
OF THUNDERSTORMS MAINLY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AS A COLD FRONT
MOVES INTO THE AREA. SOME SEVERE STORMS ARE POSSIBLE WEDNESDAY
AFTERNOON...MAINLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
FOBERT
In the hours before
Special weather statement, Mar 29, 10:01 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1101 AM CDT TUE MAR 29 2016
NEZ030-291630-
BOONE NE-
1101 AM CDT TUE MAR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE COUNTY UNTIL
1130 AM CDT...
AT 1101 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF BELGRADE...OR 40 MILES NORTH OF GRAND ISLAND...MOVING
NORTHEAST AT 45 MPH.
DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS AND THE HIGHWAY 14 AND 56 JUNCTION.
LAT...LON 4173 9804 4172 9789 4165 9784 4151 9798
4151 9804 4150 9804 4150 9810 4148 9810
4148 9826
TIME...MOT...LOC 1601Z 219DEG 40KT 4149 9815
DEWALDHail, Boone
- When
- March 29, 10:48 AM CST
- Where
- Boone County, 0.69 mi S of Albion
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.690, -98.000
The ground was completely covered by mainly small hail. Snow plows had to be used to clear the highway.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, March 29 to 30, 201644 events
- Hail and Lightning Strikes in Florida, March 29 to 30, 20163 injured · $5,000 · 1 in hail · 4 events
- High Surf in Hawaii, March 29 to 31, 201612 events
- Winter Storm and Winter Weather in Colorado, March 29 to 30, 20169 events
- Hail in Nebraska, March 29, 20161 in hail · 9 events
- High Wind in New Mexico, March 29, 201659 kt wind · 8 events
- Coastal Flood and Hail in Louisiana, March 29 to 31, 20161.25 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20165 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20163 events
- Heavy Snow in Idaho, March 29 to 30, 20162 events
- High Wind in Texas, March 29 to 30, 201656 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 29, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619141.